Pennsylvania, 2003Flash Flood in Pennsylvania, August 2 to 3, 2003
August 2 to 3, 2003 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 8:20 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 2, 8:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EDT SAT AUG 02 2003
APPROX 30-MILE WIDE BAND OF HEAVY SHOWERS AND THUNDERSTORMS WAS
MOVING VERY SLOWLY EAST ACROSS THE WEST BRANCH SUSQ VALLEY AND SOUTH
CENTRAL MOUNTAINS OF PENNSYLVANIA THIS EVENING.
RAINFALL RATES HAVE BEGUN TO SLOW A BIT AFTER PEAKING AT 1.5 TO 2
INCHES PER HOUR AROUND 00Z. 18Z ETA SUGGESTS THAT THE LLVL FOCUS FOR
HEAVY RAIN (SFC-850 HPA THETA-E CONVERGENCE AND INSTABILITY) WILL
SHIFT TO THE EXTREME SOUTH CENTRAL PA COUNTIES BY 06Z...WHILE
GRADUALLY DIMINISHING ELSEWHERE.
THEREFORE...WILL BE UPDATING THE FORECAST THIS EVENING TO CANCEL THE
FLOOD WATCH THAT RAN UNTIL 04Z FOR THE NRN AND WESTERN MTNS OF MY
CWA. SHORT TERM FLASH FLOOD GUIDANCE VALUES ACROSS THE EXTREME SCENT
COUNTIES ARE ON THE ORDER OF 2.5 AND 4 INCHES FOR 1 AND 3 HOURS
RESPECTIVELY. BASED ON THIS (AND EXPECTED MAX RAINS OVERNIGHT OF
ANOTHER INCH OR TWO) THERE IS NO NEED TO ISSUE A FLOOD WATCH FOR
THIS AREA. ANY FLOODING PROBLEMS THAT OCCUR OVERNIGHT WOULD LIKELY
BE ON THE MINOR SIDE..AND AFFECT JUST POOR DRAINAGE AREAS AND SMALL
STREAMS. THIS CAN BE ADDRESSED WITH THE ISSUANCE OF URBAN AND SMALL
STREAM FLOOD STATEMENTS (PRODUCT ID = FLSCTP).
700 HPA TEMPS CONTINUE TO BE ABOUT A DEG OR TWO C WARMER ACROSS THE
EASTERN ZONES FOR SUNDAY AFTERNOON AND EVENING WITH BEST JET
DYNAMICS...INSTABILITY...AND LLVL MOISTURE CONVERGENCE ACROSS THE
WESTERN THIRD OF PENN. WELL LIKELY SEE A VERY SIMILAR EVOLUTION OF
CONVECTION DURING THE MID TO LATE AFTERNOON ACROSS THE WESTERN MTNS.
THE STORMS WILL SLOWLY PROGRESS EAST TO NEAR A KIPT...KUNV AND KAOO
LINE BY 23Z SUNDAY WITH LOCALIZED HEAVY RAIN (PWATS PROGGED AROUND
1.75)...AND ISOLATED SVR POTENTIAL VIA SFC BASED CAPES OF 1000-1500
J/KG AND 0-3KM HELICITY OF 125-150 M2/S2.
LATE AFTERNOON FCST MIN/MAX TEMPS AND POPS BELOW
MDT 71 86 71 84 / 30 40 50 40
IPT 70 83 68 81 / 60 50 50 40
BFD 61 79 62 75 / 50 50 50 40
JST 66 79 62 76 / 60 50 50 40
AOO 68 82 65 79 / 60 50 50 40
UNV 67 81 67 79 / 60 50 50 40
SEG 70 83 68 82 / 50 40 50 40
LNS 72 86 71 84 / 30 40 50 40
THV 71 85 71 83 / 30 40 50 40
.CTP...
PA...NONE.
LAMBERT
Hazardous weather outlook, Aug 2, 2:36 AM EST, 20 hours 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EDT SAT AUG 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
DENSE FOG WILL BLANKET THE CENTRAL RIDGE AND VALLEY REGION THIS
MORNING. EXPECT VISIBILITIES TO BE LESS THAN A QUARTER OF A MILE IN
MANY SPOTS. CITIES LIKE WILLIAMSPORT...STATE COLLEGE AND ALTOONA
CAN EXPECT THE MOST DENSE FOG. THE FOG WILL BURN AWAY DURING THE
MORNING HOURS.
SHOWERS AND THUNDERSTORMS WILL FIRE UP IN THE AFTERNOON...ESPECIALLY
OVER THE ALLEGHENY AND LAUREL MOUNTAINS. THE STORMS MAY MOVE VERY
SLOWLY AND COULD PRODUCE VERY HEAVY RAINFALL. LOCAL MINOR FLOODING
PROBLEMS WILL MOST LIKELY OCCUR...BUT WIDESPREAD FLOODING PROBLEMS
ARE NOT EXPECTED AT THIS TIME. A FEW OF THE STORMS LATE THIS
AFTERNOON AND EVENING MAY ALSO PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS...ESPECIALLY OVER THE WESTERN HALF OF THE STATE.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THURSDAY. THE
ALMOST CONSTANT THREAT OF RAIN WILL INCREASE THE LIKELIHOOD OF
FLOODING PROBLEMS THROUGH MID WEEK. HOWEVER...AT THIS TIME...NO
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
DANGELO
In the hours before
Special weather statement, Aug 2, 6:31 PM EST, 4 hours 59 minutes before
PAZ019-026-027-030030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 PM EDT SAT AUG 2 2003
...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...MIFFLIN AND CENTRE
COUNTIES THIS EVENING...
AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
BELLEFONTE TO 4 MILES SOUTH OF BELLEFONTE TO STATE COLLEGE TO 10
MILES NORTH OF HUNTINGDON...MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR CENTRE HALL AT 740 PM...WHIPPLE DAM STATE PARK AT 745
PM...POTTERS MILLS AT 800 PM...REBERSBURG AT 810 PM...SEVEN
MOUNTAINS...POE VALLEY STATE PARK AT 815 PM AND MILLHEIM AT 820 PM.
VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.
EXPECT FREQUENT...INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS. STAY OFF THE TELEPHONE AND AWAY FROM ELECTRICAL
APPLIANCES UNTIL AFTER THE STORMS HAVE PASSED.
LAMBERT
Flash Flood, Bedford
- When
- August 2, 11:30 PM EST to August 3, 2:15 AM EST
- Where
- Bedford County, Bedford
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Thunderstorms produced nearly 4 inches of rain across portions of Bedford county, causing rapid innundation of several roads in Bedford county. Included were Routes 26, 31 and 96.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Mexico, August 2, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Ohio, August 2, 2003$500,000 · 50 kt wind · 6 events
- Flood in Florida, August 2 to 31, 2003$150,000 · 1 event
- Flash Flooding and Hail in Illinois, August 2 to 3, 20035 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kentucky, August 2, 2003$75,000 · 60 kt wind · 7 events
- Damaging Winds and Strong Wind in Mississippi, August 2, 2003$73,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Oklahoma, August 2, 2003$55,000 · 70 kt wind · 7 events
- Flash Flooding in New York, August 2, 2003$60,000 · 4 events
- Damaging Winds in Indiana, August 2, 2003$25,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Ohio, August 2, 2003$5,000 · 50 kt wind · 12 events
- Damaging Wind in Massachusetts, August 2, 2003$15,000 · 52 kt wind · 1 event
- Hail in Wisconsin, August 2, 20030.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368876.